Drought, Furnas
- When
- March 10, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Furnas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), unfortunately March 2026 brought a steadily worsening drought situation back into the spotlight as much of the area not only spiraled into Severe Drought (D2), but also Extreme Drought (D3).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Following a six-month respite (since early-September 2025) with no worse than Moderate Drought (D1) assigned to any portion of this 24-county South Central Nebraska area by the U.S. Drought Monitor (USDM), unfortunately March 2026 brought a steadily worsening drought situation back into the spotlight as much of the area not only spiraled into Severe Drought (D2), but also Extreme Drought (D3). This marked the first D3 within the area in 10 months (since May 2025) and marked the highest areal coverage of D3 in at least 2.5 years (since Sept. 2023). These rapid degradations not only stemmed from an incredibly dry March, but also from the inevitable consequence of cumulative dryness that had been building for six months...as October 2025-March 2026 ranked among the Top-4 driest October-March periods on record across most of the area (see below for more detailed precipitation info). Breaking down the significant changes in county-level USDM drought categories during March, the month opened with the vast majority of the 24-county domain assigned either D1 (mainly counties along/north of Interstate 80) or Abnormally Dry/D0 (most places south of I-80). Only a small sliver of the area (around 2 percent of it) was void of all drought categories whatsoever...mainly southeast Thayer County. As March unfolded, degradation came swiftly, with portions of several counties designated D2 on the very first USDM issuance of the month, and a steadily expanding introduction of D3 arriving just a few weeks later. As a result, the end-of-March categorical breakdown stood as follows (in order of drought severity): 1) roughly 52% of South Central Nebraska featured D3 (most prevalent within counties along/north of I-80)...2) approximately 32% of real estate contained D1...3) around 15% of the area was in D1 (almost entirely within southern-most counties along the Kansas border)...4) the remaining sliver of the area (far southern Thayer/Nuckolls counties) was allotted D0.
Turning to the dire precipitation details, and starting with the longer-term dryness (including a pronounced lack of snow) that defined Oct. 2025-March 2026, this six-month stretch registered among the Top-4 driest on record across South Central Nebraska. More specifically, based on a mix of observations from over 100 NWS and NeRAIN/CoCoRaHS observers along with some radar estimation, the majority of the 30-county area (roughly 80% of it) measured merely between 1.65-4.45...only 25-67% of normal. The highest concentration of amounts 2-or-less focused within primarily far northern and western counties, particularly: Dawson, Gosper, Furnas, Valley, Greeley, Buffalo. Citing six-month totals from just a few longtime NWS Cooperative Observer sites, the Canaday Power Plant (near Lexington) incredibly registered just 0.87 (17% of normal...driest on record), Arcadia 2W reported only 1.29 (21% of normal...driest on record) and Elwood 8S tallied just 1.36 (25% of normal...driest on record). At the Tri Cities airports, October-March ranked between the 2nd-4th driest on record, with totals ranging from 1.69 (Kearney) to 2.68 (Hastings). The only part of the area where precipitation amounts were even remotely close to normal (but still below it)...with at least 5...focused within portions of Thayer and Nuckolls counties. Drilling down to March itself, while October-February were dry enough, March truly brought things to a whole other level. In fact, the majority of South Central Nebraska measured somewhere between a paltry trace and 0.27 (essentially zero to 20% of normal). In fact, around 96% of the 24-county area observed LESS THAN ONE-FOURTH NORMAL March precipitation. Among the very driest of the dry, the following NWS stations were just a few of several that received a paltry trace for the month: Cambridge, Elwood 8S, Beaver City and Orleans 2W. In the Tri Cities, the airports registered just 0.12-0.14. Even the wettest parts of the domain were still significantly below normal, including totals of 0.63 at Hebron, 0.36 in St. Paul, and 0.35 at Belgrade. Needless to say, the significant dryness that spanned the end of 2025 into the start of 2026 set the stage for not only a rough start to the 2026 agricultural growing season in South Central Nebraska (meager soil moisture profiles) but also sparked an above-average early-spring wildfire threat. In addition to several smaller fires across the 24-county area, portions of southwestern Dawson County were ravaged by the massive Cottonwood Fire that ignited on March 12th in far southeastern Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 9, 11:27 PM CST, 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1227 AM CDT Tue Mar 10 2026 .KEY MESSAGES... - A few strong to marginally severe storms are possible in far southern portions of the area on Tuesday evening (mainly SE of a line from Osborne to Mankato). - A brief and light rain/snow mix may sneak into northern portions of the area late Tuesday night into early Wednesday morning. - Heightened fire weather threat returns Wednesday through the weekend. Thursday appears to be the most threatening day. && .DISCUSSION... Issued at 625 PM CDT Mon Mar 9 2026 After a very warm day today, a cold front moves through the area early Tuesday morning, resulting in 10-15 degree cooler temperatures for Wednesday. Scattered thunderstorms are expected to develop near and ahead of this front Tuesday evening. This will be largely southeast of our area, but a few rumbles of thunders are possible in a few of our KS counties. Additionally, its possible that a few storms could become strong to severe, aided by very strong deep-layer shear. SPC has portions of Osborne and Mitchell counties in a "Marginal" risk...primarily for hail. Some light precipitation is also expected to graze the northern half of the area late Tuesday night into Wednesday morning as an upper trough moves through northern/central Plains. This would fall as a mixture of rain and non-accumulating light snow. Liquid totals are expected to be on the order of 0.01" to 0.05", so this will provide little to no reprieve from the increasingly dry conditions. Dry conditions return to the forecast for the end of the week. This will lead to an increased fire weather threat (see more below). The next meaningful opportunity for precipitation would be with a system Saturday night into Sunday. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1224 AM CDT Tue Mar 10 2026 For KGRI/KEAR Airports: VFR conditions favored through TAF period. South-southwest winds shift to the north behind a cold frontal passage this morning. FEW-SCT low VFR clouds are possible with the frontal passage, but MVFR ceilings are not anticipated at this time. Northerly winds gusting 20-25kts will persist sunrise through around noon, becoming lighter during the afternoon. Late in the TAF period, northerly winds strengthen, gusting 20-25kts once again. && .FIRE WEATHER... Issued at 625 PM CDT Mon Mar 9 2026 The fire weather threat decreases for Tuesday in the post- frontal airmass. Wednesday remains cooler, but could still see RH values dip below 20% for at least western portions of the area. Combined with northwesterly winds of at least 25 MPH at times, this would result in near-critical fire weather conditions for much of the area. The fire weather threat then really ramps up again on Thursday. Gusty west-southwesterly winds will promote warming/drying, and humidity is likely to dip below 15 percent for at least western portions of the area. Afternoon gusts are expected to be near 35 MPH...and possibly higher in western zones. If these trends hold, expect that a Fire Weather Watch and Red Flag Warning to be issued on upcoming shifts. Friday trends a bit cooler and less breezy, but westerly winds and very low humidity returns on Saturday. The next storm system will likely bring even stronger winds for Sunday than what we will see on Thursday. That said, there is still quite a bit of uncertainty on precip/humidity/temperature at this point. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Mangels AVIATION...Davis FIRE WEATHER...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 538 PM CDT Mon Mar 9 2026 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 538 PM CDT Mon Mar 9 2026 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong to marginally severe storms are possible in portions of northern Kansas Tuesday evening, mainly southeast of a line from Osborne to Mankato. Hail up to the size of quarters is the primary threat with any stronger storms. Near-critical to critical fire weather conditions are possible across portions of the area each day Wednesday through Sunday. Thursday is expected to see the most widespread critical conditions with west-southwest winds gusting to 35 MPH and humidity dipping to around 15 percent. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1331282.